Thunderstorm Wind, Sheridan
- When
- May 13, 6:26 PM MST
- Where
- Sheridan County, 7 mi SW of Sheridan
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.728, -107.051
No damage was reported.
A strong cold front and upper level disturbance moved across North Central Wyoming during the late afternoon and evening hours of the 13th. As a result, severe thunderstorms producing strong gusty winds moved across Sheridan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong cold front and upper level disturbance moved across North Central Wyoming during the late afternoon and evening hours of the 13th. As a result, severe thunderstorms producing strong gusty winds moved across Sheridan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 13, 1:33 PM MST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
233 PM MDT SUN MAY 13 2007
.SHORT TERM...VALID FOR MON AND TUE...
ACTIVE AFTERNOON AND EVENING IN STORE. COLD FRONT HAS MOVED
THROUGH LEWISTOWN AND BUTTE AND WAS QUICKLY ENTERING THE FORECAST
AREA. LOW LEVEL EASTERLY FLOW HAS KEPT DEWPOINTS IN THE 50S MOST
LOCATIONS TODAY. LAPS SURFACE CAPE ALREADY RUNNING NEAR 2000 J/KG
ACROSS A LARGE PART OF THE FORECAST AREA. CAP PRESENT ABOVE THE
LOW LEVEL EASTERLY FLOW AT THE MOMENT. CONVECTION HAS BEEN FIRING
ALREADY OVER WESTERN AND NORTH CENTRAL MONTANA. SHORTWAVE MOVING
INTO EAST CENTRAL IDAHO EARLY THIS AFTERNOON SHOULD TRIGGER
CONVECTION OVER THE WEST. THE LIFT WILL BE AIDED BY THE SURFACE
COLD FRONT PUSHING THROUGH. THE FRONT SHOULD MOVE INTO BILLINGS
AFTER 4 PM MDT. INITIATION SHOULD BE ALONG AND JUST BEHIND THE
FRONT. STORMS WILL MOVE QUICKLY NORTHEAST. SHEAR MOSTLY STRAIGHT
LINE WITH SOME TURNING IN THE LOWEST LEVELS. FREEZING LEVEL
SHOULD BE DROPPING THIS AFTERNOON AS THE MID LEVEL FRONT MOVES
IN. WILL LEAVE THE MENTION OF SEVERE WEATHER WITH THE PRIMARY
THREAT BEING LARGE HAIL AND DAMAGING WIND. STORMS WILL HAVE THE
PROPENSITY TO ROTATE MOVE OVER THE SOUTHEAST AND SUPERCELL WILL
BE MORE LIKELY IN THAT LOCATION. SEVERE THUNDERSTORM WATCH HAS
BEEN ISSUED FOR MOST OF THE AREA.
COLD FRONT WILL RIP THROUGH THE REST OF THE FORECAST AREA THIS
EVENING AS HEIGHTS LOWER AND A STRONG SHORTWAVE TROUGH TRACKS
INTO NORTHWEST MONTANA. WILL LINGER HIGH POPS OVER THE FAR EAST
AND TAPER BACK TO WEST. THE SHORTWAVE TROUGH WILL MOVE ACROSS
NORTHERN MONTANA THROUGH THE DAY MONDAY AND DEVELOP NORTHWEST
FLOW BEHIND IT. THE ATMOSPHERE WILL STABILIZE AND DRY OUT. ENOUGH
ENERGY TO LINGER LOW POPS MOST LOCATIONS...BUT BEST CHANCE WILL
BE OVER EASTERN MONTANA EARLY IN THE DAY. TEMPERATURES WILL BE
COOLER WITH 850MB READINGS FALLING TO AROUND 10C. STAYED MAINLY
BELOW GUIDANCE. IT SHOULD BE A LITTLE BREEZY OVER THE EAST AS THE
GRADIENT REMAINS SNUG. THE SURFACE PRESSURE GRADIENT RELAXES
MONDAY AFTERNOON AND EVENING AS A 1029MB SURFACE HIGH DROPS INTO
SOUTH CENTRAL MONTANA. EXPECT A COOLER NIGHT THEN THE LAST FEW
MONDAY NIGHT WITH CLEARING SKIES AND LIGHT WINDS. TUESDAY SHOULD
REMAIN COOL WITH LOW LEVEL EASTERLY GRADIENTS SETTING UP AGAIN
WITH THE SURFACE HIGH SHIFTING INTO THE PLAINS. HUMPHREY
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
CURRENT EXTENDED PACKAGE IN GOOD SHAPE AND HAVE NOT MADE ANY BIG
CHANGES. MODELS STILL IN DECENT AGREEMENT BUT DIFFER SOMEWHAT
WITH FINER FEATURES THROUGH THE PERIOD. UPPER LEVEL RIDGE BUILDS
ACROSS THE FORECAST AREA WEDNESDAY WITH THE AXIS CENTERED OVER
THE NORTHERN ROCKIES. BOTH THE GFS AND ECMWF AGREE WITH THE
PLACEMENT OF THE RIDGE AXIS BUT THE GFS BRINGS SOME ENERGY
THROUGH WHEREAS THE ECMWF DOES NOT. IN ANY CASE...WILL CONTINUE
WITH A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS THE
WESTERN THIRD OF THE FORECAST AREA ON WEDNESDAY. RIDGE FLATTENS
THURSDAY INTO FRIDAY AS SOME WEAK ENERGY MOVES ACROSS THE
STATE...RESULTING IN A MAINLY WESTERLY FLOW ALOFT. FLOW ALOFT
BECOMES SOUTHWEST FRIDAY AND SATURDAY AS THE NEXT TROUGH MOVES
ONTO THE BRITISH COLUMBIA AND PACIFIC NORTHWEST COASTS. SEVERAL
IMPULSES WILL BE EMBEDDED WITHIN THIS FLOW AND TIMING AND
LOCATIONS HARD TO PINPOINT THIS FAR OUT. WILL THEREFORE CONTINUE
WITH A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY.
TROUGH AND STRONG COLD FRONT MOVE ACROSS THE FORECAST AREA
SATURDAY NIGHT BRINGING A BETTER CHANCE FOR THUNDERSTORMS. 850MB
TEMPERATURES SUNDAY LOOK TO BE A GOOD 15C-20C DEGREES COOLER THAN
SATURDAY RESULTING IN TEMPERATURES BACK DOWN TO VALUES CLOSER TO
NORMAL FOR THIS TIME OF YEAR. HOOLEY
&&
.AVIATION...
VFR CONDITIONS ACROSS THE AREA THIS AFTERNOON. A COLD FRONT
CURRENTLY LOCATED NORTHWEST OF KBIL WILL CONTINUE TO TRACK
SOUTHEAST THROUGH THIS EVENING. THUNDERSTORM DEVELOPMENT CAN BE
EXPECTED BY MID TO LATE AFTERNOON. THE MAIN THREAT WILL BE STRONG
GUSTING WINDS TO AROUND 65 KTS AND LARGE HAIL ALONG WITH MVFR
CONDITIONS. BEHIND THE COLD FRONT...WINDS WILL SHIFT TO THE NORTH
AND NORTHWEST AND BE GUSTY AT TIMES TO 30 KTS. STOPPKOTTE
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 048/062 041/069 046/077 050/084 052/082 051/078 050/069
63/T 00/U 02/T 22/T 22/T 22/T 22/T
LVM 042/063 033/067 036/077 042/081 044/078 047/073 041/061
72/T 00/U 02/T 22/T 22/T 22/T 22/T
HDN 050/062 042/071 044/078 047/088 051/084 049/084 047/069
53/T 00/B 02/T 22/T 22/T 22/T 22/T
MLS 052/060 041/069 045/077 048/085 052/080 049/080 053/070
63/T 00/B 00/B 11/B 22/T 22/T 22/T
4BQ 053/060 040/068 044/075 047/085 050/081 048/078 048/072
43/T 20/B 00/U 11/B 22/T 22/T 22/T
BHK 052/058 037/067 040/074 046/083 050/079 048/079 049/069
63/T 20/B 00/B 11/B 22/T 22/T 22/T
SHR 049/060 038/066 038/076 043/083 046/080 046/077 046/066
43/T 20/U 02/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 28>42-56>58-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 244 PM MDT SUN MAY 13 2007 MTZ028>042-056>058-063>068-142100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS- 244 PM MDT SUN MAY 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA AND SOUTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WYZ098-099-142100- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 244 PM MDT SUN MAY 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SMALL STREAMS AND CREEKS WILL REMAIN HIGH THIS EVENING AND OVERNIGHT. MINOR LOW LAND FLOODING IS EXPECTED...ESPECIALLY ON THE LITTLE GOOSE CREEK SOUTH OF SHERIDAN. A COLD FRONT WILL PUSH INTO THE AREA TONIGHT. THIS COLD FRONT WILL PRODUCE COOLER TEMPERATURES AND CAUSE AREA STREAMS AND CREEKS TO FALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
429 PM MDT SUN MAY 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 45.65N 110.48W
05/13/2007 1.00 INCH PARK MT SPOTTER
SPOTTER REPORTED PEA TO QUARTER SIZE HAIL COVERING ROAD.
0315 PM HAIL 45.99N 110.64W
05/13/2007 1.00 INCH PARK MT SPOTTER
0354 PM HAIL 45.83N 110.02W
05/13/2007 1.00 INCH SWEET GRASS MT SPOTTER
0356 PM HAIL BIG TIMBER 7N 45.92N 109.99W
05/13/2007 0.88 INCH SWEET GRASS MT SPOTTER
HAIL IS SOFT WITH HEAVY RAIN. LIGHT WIND.
0400 PM HAIL IN BIG TIMBER 45.84N 109.95W
05/13/2007 0.88 INCH SWEET GRASS MT SPOTTER
0407 PM HAIL 45.64N 109.89W
05/13/2007 1.00 INCH SWEET GRASS MT SPOTTER
0410 PM HAIL 45.64N 109.89W
05/13/2007 1.00 INCH SWEET GRASS MT COUNTY SHERIFF
0412 PM HAIL 7 NW BIG TIMBER 45.89N 110.28W
05/13/2007 1.25 INCH SWEET GRASS MT SPOTTER
HAILING HEAVILY
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
541 PM MDT SUN MAY 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL MELVILLE 45.65N 109.63W
05/13/2007 1.00 INCH SWEET GRASS MT SPOTTER
0510 PM HAIL 5 N REED POINT 45.77N 109.55W
05/13/2007 0.88 INCH STILLWATER MT SPOTTER
0536 PM HAIL 9 WNW ACTON 45.95N 108.87W
05/13/2007 1.25 INCH YELLOWSTONE MT SPOTTER
ANYWHERE FROM PEA SIZE TO QUARTER SIZE HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
656 PM MDT SUN MAY 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL WILSALL 45.65N 110.48W
05/13/2007 1.00 INCH PARK MT SPOTTER
SPOTTER REPORTED PEA TO QUARTER SIZE HAIL COVERING ROAD.
0315 PM HAIL WILSALL 45.99N 110.64W
05/13/2007 1.00 INCH PARK MT SPOTTER
0354 PM HAIL 45.83N 110.02W
05/13/2007 1.00 INCH SWEET GRASS MT SPOTTER
0356 PM HAIL BIG TIMBER 7N 45.92N 109.99W
05/13/2007 0.88 INCH SWEET GRASS MT SPOTTER
HAIL IS SOFT WITH HEAVY RAIN. LIGHT WIND.
0400 PM HAIL IN BIG TIMBER 45.84N 109.95W
05/13/2007 0.88 INCH SWEET GRASS MT SPOTTER
0407 PM HAIL BIG TIMBER 45.64N 109.89W
05/13/2007 1.00 INCH SWEET GRASS MT SPOTTER
0410 PM HAIL BIG TIMBER 45.64N 109.89W
05/13/2007 1.00 INCH SWEET GRASS MT COUNTY SHERIFF
0412 PM HAIL 7 NW BIG TIMBER 45.89N 110.28W
05/13/2007 1.25 INCH SWEET GRASS MT SPOTTER
HAILING HEAVILY
0450 PM HAIL BIG TIMBER 45.65N 109.63W
05/13/2007 1.00 INCH SWEET GRASS MT SPOTTER
0510 PM HAIL 5 N REED POINT 45.77N 109.55W
05/13/2007 0.88 INCH STILLWATER MT SPOTTER
0520 PM HAIL 4 ESE MOLT 45.85N 108.86W
05/13/2007 1.00 INCH YELLOWSTONE MT SPOTTER
0536 PM HAIL 9 WNW ACTON 45.95N 108.87W
05/13/2007 1.25 INCH YELLOWSTONE MT SPOTTER
ANYWHERE FROM PEA SIZE TO QUARTER SIZE HAIL.
0541 PM HAIL 5 NW ACTON 45.84N 108.82W
05/13/2007 1.75 INCH YELLOWSTONE MT SPOTTER
LOTS OF QUARTER SIZE HAIL AND A FEW GOLFBALL
0545 PM HAIL 2 W LAUREL 45.67N 108.82W
05/13/2007 1.00 INCH YELLOWSTONE MT SPOTTER
WIND GUSTS OF 30-40 MPH.
0555 PM HAIL MOLT 45.64N 108.90W
05/13/2007 1.75 INCH STILLWATER MT HAM RADIO
0559 PM HAIL BILLINGS 45.93N 108.17W
05/13/2007 0.88 INCH YELLOWSTONE MT SPOTTER
0604 PM HAIL SHEPHERD 45.93N 108.17W
05/13/2007 1.75 INCH YELLOWSTONE MT SPOTTER
0610 PM HAIL 2 WSW WORDEN 45.95N 108.21W
05/13/2007 0.88 INCH YELLOWSTONE MT SPOTTER
0610 PM TSTM WND GST 2 WSW WORDEN 45.95N 108.21W
05/13/2007 70 MPH YELLOWSTONE MT SPOTTER
0611 PM HAIL 5 NE SHEPHERD 46.00N 108.31W
05/13/2007 1.25 INCH YELLOWSTONE MT SPOTTER
ALSO AT THE FEEDLOT STEAKHOUSE
0615 PM HAIL WORDEN 45.96N 108.16W
05/13/2007 1.00 INCH YELLOWSTONE MT HAM RADIO
0615 PM HAIL 1N WORDEN 45.97N 108.16W
05/13/2007 1.75 INCH YELLOWSTONE MT SPOTTER
POPLAR TREES 2-3 FEET DIAMETER SNAPPED IN HALF A COUPLE
FEET OFF THE GROUND. ALSO HAD SHINLGES RIPPED OFF HOME.
0615 PM TSTM WND GST 1N WORDEN 45.97N 108.16W
05/13/2007 70 MPH YELLOWSTONE MT SPOTTER
POPLAR TREES 2-3 FEET DIAMETER SNAPPED IN HALF A COUPLE
FEET OFF THE GROUND. ALSO HAD SHINLGES RIPPED OFF HOME.
0615 PM TSTM WND DMG 1N WORDEN 45.97N 108.16W
05/13/2007 YELLOWSTONE MT SPOTTER
POPLAR TREES 2-3 FEET DIAMETER SNAPPED IN HALF A COUPLE
FEET OFF THE GROUND. ALSO HAD SHINLGES RIPPED OFF HOME.
0618 PM HAIL 5 NE SHEPHERD 46.00N 108.31W
05/13/2007 1.75 INCH YELLOWSTONE MT SPOTTER
QUARTER TO GOLFBALL SIZE HAIL.
0621 PM HAIL 1 EAST WORDEN 45.96N 108.14W
05/13/2007 1.00 INCH YELLOWSTONE MT SPOTTER
0621 PM TSTM WND GST 1 EAST WORDEN 45.96N 108.14W
05/13/2007 70 MPH YELLOWSTONE MT SPOTTER
0623 PM HAIL BILLINGS 45.75N 108.57W
05/13/2007 0.75 INCH YELLOWSTONE MT SPOTTER
0623 PM TSTM WND GST 3 W POMPEYS PILLAR 45.99N 108.00W
05/13/2007 70 MPH YELLOWSTONE MT SPOTTER
MARBLE SIZED HAIL
0642 PM HAIL BILLINGS 45.84N 108.49W
05/13/2007 0.88 INCH YELLOWSTONE MT SPOTTER
&&The Billings radar (KBLX), 175 km away, was scanning. The volume nearest the first event began at 01:25 UTC.
4 thunderstorm wind. Local standard time, as filed.
No damage was reported.
No damage was reported.
Numerous tree branches were reported broken.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31753, 31755, 31987, 31988.